Alert archive / Louisiana / Tornado Warnings in 2020
Tornado Warning 30, NWS Lake Charles, LA
NWS Lake Charles, LA issued this tornado warning at May 17, 2020, 6:01 PM CDT for Beauregard Parish, Calcasieu Parish, Louisiana. It was in force for 29 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2020, 6:01 PM CDT (23:01 UTC)
- Expired
- May 17, 2020, 6:30 PM CDT
- In force
- 29 min
- Issued by
- NWS Lake Charles, LA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Beauregard Parish, LA, Calcasieu Parish, LA
The radar
The Lake Charles radar (KLCH), 52 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 6:40 PM CDT | TORNADO | 2 Se De Quincy, LA | VIDEO OF A TORNADO NEAR DE QUINCY. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Shreveport, LA (KSHV), launched 12:00Z, 11.0 hours before the alert went out and 218 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 470 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
158
WFUS54 KLCH 172301
TORLCH
LAC011-019-172330-
/O.NEW.KLCH.TO.W.0030.200517T2301Z-200517T2330Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Lake Charles LA
601 PM CDT Sun May 17 2020
The National Weather Service in Lake Charles has issued a
* Tornado Warning for...
Southwestern Beauregard Parish in southwestern Louisiana...
North central Calcasieu Parish in southwestern Louisiana...
* Until 630 PM CDT.
* At 601 PM CDT, a severe thunderstorm capable of producing a tornado
was located near Oretta, or near Fields, moving southeast at 25
mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Oretta around 615 PM CDT.
De Quincy around 625 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3062 9360 3068 9347 3043 9323 3033 9349
TIME...MOT...LOC 2301Z 334DEG 21KT 3059 9349
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
241 follow-up statement
717
WWUS54 KLCH 172324
SVSLCH
Severe Weather Statement
National Weather Service Lake Charles LA
624 PM CDT Sun May 17 2020
LAC011-019-172330-
/O.CON.KLCH.TO.W.0030.000000T0000Z-200517T2330Z/
Beauregard LA-Calcasieu LA-
624 PM CDT Sun May 17 2020
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 630 PM CDT FOR SOUTH
CENTRAL BEAUREGARD AND NORTH CENTRAL CALCASIEU PARISHES...
At 623 PM CDT, a severe thunderstorm capable of producing a tornado
was located north of De Quincy, moving southeast at 25 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This tornadic thunderstorm will remain over mainly rural areas of
south central Beauregard and north central Calcasieu Parishes.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to an interior room on the lowest floor of a
sturdy building. Avoid windows. If you are outdoors, in a mobile
home, or in a vehicle, move to the closest substantial shelter and
protect yourself from flying debris.
&&
LAT...LON 3048 9355 3059 9338 3043 9323 3033 9349
TIME...MOT...LOC 2323Z 334DEG 21KT 3047 9342
TORNADO...RADAR INDICATED
HAIL...<.75IN
$$
K. KuyperWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before this tornado warning went out at May 17, 3:40 PM CDT, 2 hours 21 minutes earlier.
Area forecast discussion, May 17, 3:40 PM CDT, 2 hours 21 minutes before
Area Forecast Discussion National Weather Service Lake Charles LA 340 PM CDT Sun May 17 2020 .SYNOPSIS... An upper level trough and associated surface front will move across tonight ending rain chances and bringing drier and less humid conditions into early next week. By mid week, a return to the muggies with small chances of diurnal showers. Rua && .DISCUSSION... An upper level trough extends from the upper midwest down into lower Texas with several vortices along it, including one across northern Louisiana and southern Arkansas. At the surface, a trough has moved to eastern portions of the forecast area, with west winds now at all observation sites except for sits along the Atchafalaya Basin. Then a cold front is located over northeast Texas associated with the upper level trough. Mainly light to moderate shower activity has been initiated with the lift and a moist air mass. The upper level trough and cold front will continue to move off to the east and through the forecast area during the evening to overnight period, with shower activity ending from west to east. Drier air will gradually move in behind the front providing for less humid conditions and sunny skies on Monday. An upper level low is expected to develop and deepen on the north end of the current upper level trough over the midwest and move into the southeast US by the end of Tuesday. This feature will send a backdoor like surface trough down toward the forecast area. Meanwhile, surface ridging across the northern Gulf will bring back southerly flow and an increase in moisture. Therefore, some isolate convection may form over the northeast section of the forecast area, mainly central Louisiana on Tuesday and Wednesday afternoons. Later in the week into next weekend, global models are showing some differences and having a tough time on consistency. At this time will stick to the national blend, which has an almost summer like warm and very muggy conditions, with the potential for daytime diurnal convection. Rua && .MARINE... A modest westerly flow will develop this afternoon and evening as a weak surface trough moves across the coastal waters along with a few passing showers. Winds will become more northwesterly by early Monday behind a departing weak cold front. These light to modest offshore winds will be short lived, as high pressure begins to ridge across the northern Gulf and provides a return to onshore winds on Tuesday. Rua && .PRELIMINARY POINT TEMPS/POPS... AEX 60 84 61 88 / 40 0 0 10 LCH 64 86 66 88 / 10 0 0 0 LFT 64 84 65 89 / 50 10 0 10 BPT 64 87 68 88 / 0 0 0 0 && .LCH WATCHES/WARNINGS/ADVISORIES... LA...None. TX...None. GM...None. && PUBLIC...07
Hazardous weather outlook, May 17, 2:58 PM CDT, 3 hours 3 minutes before
Hazardous Weather Outlook National Weather Service Lake Charles LA 258 PM CDT Sun May 17 2020 LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-182100- Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry- Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin- Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-East Cameron- Tyler-Hardin-Jefferson-Orange-Northern Jasper-Northern Newton- Southern Jasper-Southern Newton- 258 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for central Louisiana, south central Louisiana, southwest Louisiana, west central Louisiana and southeast Texas. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. GMZ430-432-435-450-452-455-470-472-475-182100- Sabine Lake-Calcasieu Lake-Vermilion Bay- Coastal waters from Cameron LA to High Island TX out 20 NM- Coastal waters from Intracoastal City to Cameron LA out 20 NM- Coastal waters from Lower Atchafalaya River to Intracoastal City LA out 20 NM-Waters from Cameron LA to High Island TX from 20 to 60 NM- Waters from Intracoastal City to Cameron LA from 20 to 60 NM- Waters from Lower Atchafalaya River to Intracoastal City LA from 20 to 60 NM- 258 PM CDT Sun May 17 2020 This Hazardous Weather Outlook is for the Gulf of Mexico and the coastal lakes and bays of the Gulf of Mexico. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, May 17, 3:04 PM CDT, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
304 PM CDT SUN MAY 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 AM TORNADO 3 SSE MAURICEVILLE 30.18N 93.86W
05/16/2020 ORANGE TX NWS STORM SURVEY
AN EF-1 TORNADO WITH MAX WIND SPEEDS OF 100 MPH TOUCHED
DOWN SOUTH OF MAURICEVILLE ALONG HWY 62, AND CONTINUED
NORTHEAST ACROSS FM1130 AND HWY 12 BEFORE ENDING ALONG
KAIYUTE ROAD. SEVERAL TREES WERE SNAPPED OR BLOWN DOWN
ALONG THE PATH.
&&
ERICKSONThe office that day
Everything else NWS Lake Charles, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 5:49 PM CDT | Tornado Warning | LCH | Allen, Evangeline | 26 min |
| May 17, 5:58 PM CDT | Tornado Warning | LCH | Cameron | 17 min |
| May 17, 6:07 PM CDT | Special Marine Warning | LCH | 38 min | |
| May 17, 6:18 PM CDT | Tornado Warning | LCH | Rapides | 42 min |
| May 17, 6:38 PM CDT | Tornado Warning | LCH | Beauregard, Calcasieu | 19 min |
| May 17, 6:50 PM CDT | Special Weather Statement | LCH | Evangeline | 25 min |
| May 17, 6:52 PM CDT | Special Weather Statement | LCH | Rapides | 53 min |
Nearby
Tornado Warnings in Louisiana, 2020Every tornado warning in 2020Tornadoes in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.